MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FEMORAL HEAD/NECK IMPACTOR; PROSTHESIS, HIP, SEMI-CONSTRAINED,METALCERAMICPOLYMER,CEMENTEDORNONPOROUS

SMITH & NEPHEW, INC. FEMORAL HEAD/NECK IMPACTOR; PROSTHESIS, HIP, SEMI-CONSTRAINED,METALCERAMICPOLYMER,CEMENTEDORNONPOROUS
Model Number 71360093
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/11/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a thr surgery, the femoral head/neck impactor broke when impacting the head.All pieces were retrieved from the wound.The procedure was resumed, without any delay, using the same device.Patient was not harmed as consequence of this problem.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device did confirm the stated failure mode.The device was found to be fractured along multiple areas of the impacted surface, rendering the device inoperable.Some of the fractured components were returned with the device; however, all of the fractured pieces were not returned with the device.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that as of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the breakage of the femoral head/neck impactor.It is noted all pieces were retrieved from the wound.Surgery was completed without delay with the same device.It is also noted, the patient was not harmed.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.As the device broke and it cannot longer fit its purpose, the contribution of the device to the reported event could be corroborated.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
FEMORAL HEAD/NECK IMPACTOR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED,METALCERAMICPOLYMER,CEMENTEDORNONPOROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15729316
Report Number1020279-2022-04682
Device Sequence Number7185799
Product Code LZO
UDI-Device Identifier03596010619310
UDI-Public03596010619310
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K113789
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71360093
Device Catalogue Number71360093
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/11/2022
Supplement Date Received by Manufacturer11/30/2022
Initial Report FDA Received Date11/04/2022
Supplement Report FDA Received Date12/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown